Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 79, NWS Hastings, NE

May 29, 2018Osborne County, Rooks County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at May 29, 2018, 5:31 PM CDT for Osborne County, Rooks County, Kansas. It was in force for 44 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2018, 5:31 PM CDT (22:31 UTC)
Expired
May 29, 2018, 6:15 PM CDT
In force
44 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Osborne County, KS, Rooks County, KS

The radar

The Grand Island radar (KUEX), 125 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 5:31 PM CDTHAIL 1Plainville, KSTWITTER PICTURE OF HAIL. LARGEST ESTIMATED TO BE QUARTERS.
May 29, 5:33 PM CDTHAIL 1.54 E Plainville, KSDELAYED REPORT. TIME ESTIMATED FROM RADAR.
May 29, 5:38 PM CDTHAIL 1.5Plainville, KS
May 29, 6:25 PM CDTHAIL 0.255 E Alton, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-422 J/kg
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
487 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

710 
WUUS53 KGID 292231
SVRGID
KSC141-163-292315-
/O.NEW.KGID.SV.W.0079.180529T2231Z-180529T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
531 PM CDT TUE MAY 29 2018

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Southeastern Rooks County in north central Kansas...
  Northwestern Osborne County in north central Kansas...

* Until 615 PM CDT

* At 530 PM CDT, a severe thunderstorm was located over Plainville,
  or 21 miles north of Emmeram, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Trained weather spotters reported quarter size hail 
           southwest of Plainville at 529 PM CDT. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Plainville, Stockton, Woodston, Alton, Zurich and Codell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3922 9951 3957 9916 3957 9899 3942 9874
      3913 9925
TIME...MOT...LOC 2230Z 228DEG 31KT 3925 9926 

HAIL...1.00IN
WIND...60MPH
 
$$

Mangels
2 follow-up statements
418 
WWUS53 KGID 292246
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
546 PM CDT TUE MAY 29 2018

KSC141-163-292315-
/O.CON.KGID.SV.W.0079.000000T0000Z-180529T2315Z/
Rooks KS-Osborne KS-
546 PM CDT TUE MAY 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN ROOKS AND NORTHWESTERN OSBORNE COUNTIES...

At 546 PM CDT, a severe thunderstorm was located 9 miles south of
Woodston, or 25 miles north of Emmeram, moving northeast at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Plainville, Stockton, Woodston, Alton, Zurich and Codell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3922 9951 3957 9916 3957 9899 3942 9874
      3913 9925
TIME...MOT...LOC 2246Z 232DEG 29KT 3932 9912 

HAIL...1.50IN
WIND...60MPH
 
$$

Fay
724 
WWUS53 KGID 292301
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
601 PM CDT TUE MAY 29 2018

KSC141-163-292315-
/O.CON.KGID.SV.W.0079.000000T0000Z-180529T2315Z/
Rooks KS-Osborne KS-
601 PM CDT TUE MAY 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN ROOKS AND NORTHWESTERN OSBORNE COUNTIES...

At 600 PM CDT, severe thunderstorms were located along a line
extending from Plainville to 6 miles southwest of Alton, moving
northeast at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Plainville, Stockton, Woodston, Alton, Zurich and Codell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are producing large hail. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.

&&

LAT...LON 3922 9951 3957 9916 3957 9899 3942 9874
      3913 9925
TIME...MOT...LOC 2300Z 231DEG 16KT 3922 9930 3938 9900 

HAIL...1.50IN
WIND...60MPH
 
$$

Fay

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 4:47 PM CDT, 44 minutes earlier.

Area forecast discussion, May 29, 4:47 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
447 PM CDT Tue May 29 2018

.SHORT TERM...(This evening through Wednesday daytime)
Issued at 446 PM CDT Tue May 29 2018

Certainly the paramount concern of these next 24 hours involves
these first 6 hours or so, and whether or not we might manage to
pop a few severe storms with a hail/wind threat, and maybe also
some localized flooding (in addition to "old"/ongoing flooding
issues in Phillips/Rooks counties in KS). A secondary concern is
whether we might see at least some patchy fog development late
tonight into Wednesday morning behind the departing rain/storms.
Some short term models even suggest that areas of dense fog are a
possibility, but do not have the confidence at this point to
mention anything more than "patchy". Temperature-wise, Wednesday
should be a good 10-15 degrees warmer than today in most of our
CWA (most places into the mid-upper 80s), as it should be
considerably sunnier, and with steady west-northwest breezes.

Taking a look at the current/recent weather as of 4 PM:
Overall no big surprises today. As mentioned in an earlier
"update" discussion, there is little doubt that the presence of
fairly widespread cloud cover and scattered (non-severe)
showers/storms has diminished the magnitude of the late-
afternoon/evening severe storm threat from what it originally
appeared to be late last night/early this morning. However, SPC
has maintained a Marginal-to-Slight risk for the majority of our
CWA (Slight Risk mainly in our eastern half), and with forcing
aloft increasing and peak diurnal heating hitting its stride now,
we still appear to have roughly a 4-6 hour window-of-opportunity
for at least marginally severe storms, along with locally heavy
rainfall of 1-2+". In the big picture of the mid-upper levels,
water vapor imagery and short term model data clearly show a mid
level low shifting east into western SD, and the southeast extent
of this trough axis sweeping across our local area and aiding the
increase in convective coverage over the past few hours. At the
surface, winds have been fairly light today (mainly under 10 MPH
aside from thunderstorm influences, with a fairly non-descript
surface pressure gradient ahead of a weak trough axis approaching
from western Nebraska. Thanks to the widespread clouds and rain
(for some), high temps did fall a solid 5-10+ degrees short of
early-morning expectations in most areas, with most places only
reaching the upper 60s-mid 70s at best, and any 80s confined to
mainly our far southeast zones.

Now looking ahead forecast-wise through the next 24 hours...

Late this afternoon-tonight:
Again, the possibility of at least a few strong to severe storms
and any localized flooding is the main concern. In the mid-upper
levels, the aforementioned trough axis attendant to the SD low
will swing overhead, resulting in scattered to numerous showers
and thunderstorms through this evening, before convection
gradually vacates/ends from west-to-east across the CWA later
tonight. While the threat of robust surface-based storms has been
held down by widespread clouds/cooler temps, elevated
instability/CAPE values are currently and will remain up to around
1500 J/kg for several hours, which in the presence of 30+kt of
deep layer shear could easily promote a few marginally severe hail
cores, and perhaps a few wind gusts of 50-60+ MPH if storms can
organize into any bowing segments. At this time, any tornado
threat appears quite low. Flooding-wise, a few spots could pick up
a quick 1-2+" of rain, but overall not expecting widespread
flooding issues, with storm motion somewhat more progressive than
yesterday/last night, when parts of Phillips/Rooks counties in KS
saw a fairly widespread 3-5" and higher amounts just west of there
in the GLD coverage area. Fortunately, those two counties are not
expected to see a repeat in the next 6-12 hours, which should
allow water to continue slowly receding along the South Fork
Solomon River, Bow Creek etc. Based on higher-res short term
models such as the HRRR, the majority of convection (especially
anything severe) should largely move east out of the CWA by 10-11
PM, although some isolated-scattered weaker activity could hang on
past midnight before ending before daybreak. Temperature-wise,
made very little change to lows, aimed mainly mid 50s to low 60s.
As mentioned at the top, did introduce a mention of generic
"patchy fog" to the entire CWA late tonight into Wed AM, as the
combo of light winds and clearing skies could promote some
development.

Wednesday daytime:
We are looking at a quieter, drier, sunnier and warmer day, as
forcing decreases in the wake of the departing disturbance
tonight. Assuming that fog is not a big issue right away in the
morning (not currently expected to be), the day as a whole should
feature mostly sunny skies. Compared to the previous forecast, the
biggest change was that west-northwest winds were increased at
least 5 MPH, and we are now calling for sustained speeds generally
10-20 MPH much of the day, and gusts 25-30 MPH. So overall, a
somewhat breezy day. With these westerly breezes, decent low level
mixing and plenty of expected sun, highs should reach the mid 80s
in most Neb zones, and more so upper 80s near/especially south of
the state line into KS.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 446 PM CDT Tue May 29 2018

General overview of this 6-day period:
Due to more imminent concerns with shorter-term convection, did
not spend as much time as usual analyzing these periods. That
being said, here are the main two takeaway messages:

1) Precip and severe thunderstorm-wise: Certainly the majority of
this time frame is looking dry overall. However, there are
several, off-and-on chances for showers and thunderstorms, the
first late Wed night-Thursday AM, the second Friday evening into
Saturday AM, and the third Sunday night into Monday. In between
these rain chances, there are a few stretches that currently
contain no precip mention whatsoever (such as Friday daytime,
Saturday night-Sunday daytime). Of all thunderstorm chances, the
one that is most-concerning for POSSIBLE severe storms currently
appears to be Friday evening-night, as the next larger-scale
shortwave trough swings through the Plains and sends through a
seasonably "strong" cold front. Obviously plenty of details with
this 3+ days away, but we have noted that SPC already has our far
northern zones in a Day 4 risk area.

2) Temperature-wise: Overall, we will continue an above-normal
temperature regime. Thurs and Fri are looking like the overall-
warmest days, with highs climbing back up into the upper 80s-mid
90s range in most areas, and maybe some upper 90s in southern
zones (especially KS). The seasonably-strong cold front that comes
through Friday night should result in a 10-15 degree drop for
Saturday, but still with slightly above-normal highs mainly low
80s. Thereafter, Sunday-Tues looks like another gradual warm-up
with highs mainly in the mid 80s to low 90s. Overnight lows look
to bottom out in the 60s on most nights, with Saturday night
looking like the main cooler exception with more in the way of
50s.

In other departments, the overall-windiest day out of these 6
currently appears to be Saturday, with sustained speeds at least
15-20 MPH/gusts 25-30+ MPH behind Friday night's cold front.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday)
Issued at 130 PM CDT Tue May 29 2018

For the most part, expect VFR ceiling/visibility to prevail
through the period, although there are some concerns/caveats.
First and foremost, passing showers/thunderstorms are a good bet
this afternoon, especially during the 19-00Z time frame before the
bulk of this activity moves off to the east of KGRI/KEAR. While
not likely, a brief severe storm with mainly a hail/gusty wind
threat cannot be ruled out. At the very least, any heavy downpours
could briefly reduce visibility to at least MVFR levels. While no
rain/thunderstorms are expected beyond this evening, there may be
an outside chance for at least light fog late tonight/early
Wednesday morning, but this is not currently reflected due to
uncertainty. Wind-wise, and NOT accounting for possible
thunderstorm outflow/influences, the prevailing surface winds
should generally be from a southerly direction this
afternoon/evening, before trending more westerly later in the
period. By mid-late Wednesday morning, westerly gusts of 20-25kt
are likely.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Pfannkuch
LONG TERM...Pfannkuch
AVIATION...Pfannkuch
Hazardous weather outlook, May 29, 3:35 PM CDT, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
335 PM CDT Tue May 29 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
301200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
335 PM CDT Tue May 29 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Late This Afternoon and Tonight.

Most of the outlook area is in a Marginal to Slight Risk of
severe thunderstorms this afternoon and evening, mainly
before 10 PM, and with the primary Slight Risk area focused east-
southeast of a line from Plainville Kansas, to Kearney and
Fullerton Nebraska. If any severe storms manage to form, the main
threats are expected to be wind gusts up to around 70 MPH, hail
up to around ping pong ball size, and localized flash flooding.

In addition to the possibility of new flooding through this
evening, ongoing Flood Warnings remain in effect for portions of
Phillips and Rooks counties in Kansas, due to heavy rain over the
past 24 to 36 hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorm chances return to portions of the outlook area late
Wednesday night into Thursday morning, but severe storms are not
anticipated. After that, another chance of thunderstorms arrives
Friday evening into Saturday morning, and some of these could be
severe, especially in Nebraska counties. Finally, after another
dry period, off-and-on thunderstorm chances return to parts of the
area Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through around 10 PM this evening,
mainly in southern and eastern portions of the outlook area.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Special weather statement, May 29, 3:38 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Hastings NE
338 PM CDT TUE MAY 29 2018

NEZ061-292130-
Buffalo NE-
338 PM CDT TUE MAY 29 2018

...SPECIAL WEATHER STATEMENT...

At 338 PM CDT, Doppler radar was tracking a strong thunderstorm near
Odessa, or near Kearney, moving northeast at 40 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Kearney, Ravenna, Odessa, Pleasanton, Riverdale and Poole.

This includes Interstate 80 between mile markers 260 and 274.

LAT...LON 4105 9906 4105 9872 4099 9872 4065 9906
      4067 9934
TIME...MOT...LOC 2038Z 212DEG 34KT 4069 9919

Heinlein
Special weather statement, May 29, 5:28 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Hastings NE
528 PM CDT TUE MAY 29 2018

KSZ017-292315-
Rooks KS-
528 PM CDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROOKS COUNTY UNTIL 615 PM
CDT...

At 528 PM CDT, Doppler radar was tracking a strong thunderstorm over
Plainville, or 21 miles north of Emmeram, moving northeast at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Plainville, Stockton, Woodston, Zurich and Codell.

LAT...LON 3920 9961 3955 9915 3948 9904 3927 9905
      3913 9924 3913 9960
TIME...MOT...LOC 2228Z 228DEG 32KT 3925 9927

Mangels

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:24 PM CDTRiver Flood WarningGIDPhillips, Rooks20 hr
May 28, 8:24 PM CDTRiver Flood WarningGIDPhillips24 hr
May 28, 10:19 PM CDTSpecial Weather StatementGIDOsborne41 min
May 29, 1:11 AM CDTAreal Flood WarningGIDRooks29 hr
May 29, 4:11 PM CDTAreal Flood WarningGIDPhillips14 hr
May 29, 5:28 PM CDTSpecial Weather StatementGIDRooks47 min
May 29, 6:14 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks46 min
May 29, 6:31 PM CDTSevere Thunderstorm WarningGIDJewell, Smith44 min
May 29, 6:50 PM CDTSevere Thunderstorm WarningGIDMitchell, Osborne40 min
May 29, 6:58 PM CDTAreal Flood AdvisoryGIDOsborne, Rooks3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.